Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 69, NWS Flagstaff, AZ

August 13, 2024Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2024, 11:38 AM MST for Coconino County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2024, 11:38 AM MST (18:38 UTC)
Expired
Aug 13, 2024, 7:30 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 10:43 AM MST, 55 minutes earlier.

Area forecast discussion, Aug 13, 10:43 AM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1043 AM MST Tue Aug 13 2024

.SYNOPSIS...The chance of showers and thunderstorms continues
today before drier conditions set in starting Wednesday. Monsoonal
moisture then looks to gradually return by the weekend. Near-
normal temperatures through mid week will become above normal by
late week, along with generally light winds.

&&

.UPDATE...Another day of scattered showers and thunderstorms are
expected for today across northern Arizona. PWATs are a bit lower
this morning, according to the upper air sounding at Bellemont,
however, should be enough to support scattered convective
activity. Storm motion will be towards the north-northeast at
around 10-15 mph for today. With a longwave trough passing through
the Pacific Northwest, anticipate shear to be higher as well,
resulting in greater chances for severe thunderstorms than the
past couple of days. Confidence continues to increase in a
downward trend in moisture and storm activity beginning on
Wednesday and lasting through Friday, thanks to the infiltration
of drier air from the west as the previously mentioned trough
progresses across the Intermountain West. The forecast remains on
track this morning with no changes needed at this time.

&&

.PREV DISCUSSION /343 AM MST/...A few outflow boundaries combined
with elevated moisture values and a weak disturbance are keeping
some showers and thunderstorms going early this morning over
southern Apache and Navajo counties. This activity should
dissipate by around sunrise. The monsoon high has continued to
shift off to the east as a trough moves into the Pac NW. Satellite
estimates of precipitable water are showing some drying moving in
from the west, and this should result in a bit lower coverage of
storms later today compared to the past few days. Storm motion
will also increase as this trough approaches, with today's storms
moving toward the east-northeast around 10-15 mph, lessening the
overall threat of excessive rainfall in any one location. After
storms end this evening, the decreasing moisture values and a
developing mid-level cap will shut off storms over northern
Arizona on Wednesday and Thursday. Earlier models runs indicated
better moisture returning Friday as the high becomes re-
established over New Mexico, but have backed off on Friday's storm
chances. The model blend is now indicating only a 20% chance for
the White Mtns Friday with less than 10% elsewhere. By Saturday
and through early next week, with the high center persisting over
New Mexico and west Texas, southerly flow over Arizona should
result in an increase in moisture and storm chances returning to
our region each day. With the high being fairly strong, daytime
highs are likely to be 5-10 degrees hotter than normal especially
in eastern Arizona.

&&

.AVIATION...Tuesday 13/18Z through Wednesday 14/18Z...Mainly VFR
conditions persist through the period. Expect isolated to
scattered -SHRA/-TSRA from 19Z-03Z, with brief periods of MVFR/IFR
conditions in stronger storms. Main threats include hail, gusty
outflows, and heavy rainfall. Outside of erratic outflow winds of
up to 35 kts, anticipate west-southwest winds, 10-20 kts,
weakening after 02Z.

OUTLOOK...Wednesday 14/18Z through Friday 16/18Z...A drying period
will lead to widespread VFR conditions through Friday. Cloud cover
will be minimal during this time with little to no precipitation
expected. Plan on west-southwest winds 15-20 kts each afternoon.

&&

.FIRE WEATHER...Today and Wednesday...Scattered showers and
thunderstorms are expected again today, with mostly dry conditions
setting in by Wednesday. Heavy rain and gusty outflow winds will be
the main threats with any thunderstorms. Otherwise, daytime winds
west/southwest around 10 mph with near-normal temperatures.

Thursday through Saturday...Dry conditions remain through Friday,
before chances for showers and storms return by Saturday. Daytime
winds west/southwest around 10 mph with temperatures 5-10 degrees
above normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...LaGuardia/JJ
AVIATION...LaGuardia
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 13, 11:11 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1111 AM MST Tue Aug 13 2024

AZZ004-005-131845-
Kaibab Plateau-Marble and Glen Canyons-
1111 AM MST Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT AREAS NORTH OF THE VERMILION
CLIFFS IN FAR NORTHERN COCONINO COUNTY THROUGH 1145 AM MST...

At 1110 AM MST, Doppler radar was tracking a strong thunderstorm over
White Pocket, or 26 miles west of Page, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Wave, White Pocket, Red Pocket, Paria Canyon, Paria River Slot
Canyon, and Vermilion Cliffs National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3686 11164 3687 11198 3695 11203 3700 11202
      3700 11166
TIME...MOT...LOC 1810Z 263DEG 15KT 3698 11193

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EFL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:22 PM MSTSpecial Weather StatementFGZ38 min
Aug 13, 2:59 PM MSTSpecial Weather StatementFGZ46 min
Aug 13, 4:16 PM MSTSpecial Weather StatementFGZNavajo29 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.